Accidentally taking an extra dose of phentermine (Adipex-P) could certainly cause some unwanted side effects, including:
- Increased respiratory rate
- Increased heart rate
In addition to the above side effects, fatigue and depression usually follow after the effects of the drug have worn off.
It is difficult to give a definitive recommendation regarding what to do when you accidentally take an additional dose. Most commonly, it would be unlikely that significant toxicity or side effects develop, but this will certainly vary by individual and medical situation.
If you are experiencing any worrisome side effects, it is important to seek medical attention or at the very least, contact the Poison Control Center at:
What Is Phentermine?
Phentermine is classified as a sympathomimetic stimulant medication, chemically similar to amphetamines. It is most often used for the treatment of obesity and is one of the most commonly prescribed medications for weight loss.
After taking by mouth, the effects from phentermine occur in as little as 30 minutes and can last from 4 to 14 hours, depending on the individual. Due to the relative long-acting effects of the drug, it should ideally be dosed in the morning to prevent issues of insomnia at nighttime.
The most commonly reported side effects of phentermine include:
The prescribing information for phentermine states the following regarding an acute overdose:
"Manifestations of acute overdosage include restlessness, tremor, hyperreflexia, rapid respiration, confusion, assaultiveness, hallucinations, and panic states. Fatigue and depression usually follow the central stimulation. Cardiovascular effects include arrhythmia, hypertension or hypotension, and circulatory collapse.
Gastrointestinal symptoms include nausea, vomiting, diarrhea and abdominal cramps.
Overdosage of pharmacologically similar compounds has resulted in fatal poisoning usually terminates in convulsions and coma. Management of acute phentermine hydrochloride intoxication is largely symptomatic and includes lavage and sedation with a barbiturate.
Experience with hemodialysis or peritoneal dialysis is inadequate to permit recommendations in this regard. Acidification of the urine increases phentermine excretion. Intravenous phentolamine (Regitine®, CIBA) has been suggested on pharmacologic grounds for possible acute, severe hypertension, if this complicates overdosage."
An overdose would technically be taking anything over your prescribed dose. However, there is no defined range when it comes to what exactly a 'phentermine overdose' is and how you will react to one extra dose. Your reaction can depend on:
- Whether or not you have concomitant illnesses (e.g. heart or kidney disease)
- Concomitant medications
- How long you have been taking phentermine
One Extra Dose - What To Do
It would be extremely rare for one extra dose to require the medical attention detailed in the prescribing information for phentermine.
Nevertheless, it is important to be aware of the common symptoms that may occur, which includes:
- Abdominal pain
- Rapid heart rate
- Insomnia (difficulty sleeping)
The above are common symptoms, and if they occur, expect them to start 2 hours to 5 hours after the exposure and can last up to 2 days to 5 days (1).
Poison Control recommends to calling them immediately (1-800-222-1222) if any of the following symptoms develop:
- Abnormal or changed behavior
- Severe agitation or irritability
- Chest pain
If you have taken an extra dose, be sure to avoid stimulants, such as:
- Nasal decongestant (e.g. phenylephrine, pseudoephedrine)
- Energy drinks (e.g. Red Bull, Monster etc...)
Lastly, always call Poison Control immediately if any serious or worrisome symptoms develop.
Taking Benadryl With Phentermine
In terms of taking a medication like Benadryl (diphenhydramine) to mitigate the effects of taking an extra dose of phentermine, it certainly could help reduce symptoms of insomnia.
Nevertheless, you generally should not take medication to help reduce the effects of a potential overdose on any medication without it being recommended by your doctor or appropriate medical personnel. The risk is that you may be masking potentially severe symptoms that need to be attended to.
Your doctor may recommend Benadryl due to its sedating effects. In fact, looking back at what the prescribing information states regarding overdoses, it recommends sedation with barbiturates in cases of severe overdose. Benadryl would have similar effects.
As stated though, be sure to ask your doctor first. Benadryl can rarely cause cardiac issues, such as increased heart rate, which may exacerbate existing symptoms caused by phentermine.
Taking an extra dose of phentermine can increase the risk of certain side effects, including restlessness, tremors and increased heart rate. If you have accidentally overdoses, contact the Poison Control Center at 1-800-222-1222 or visit their website: https://www.poison.org/